Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 9, NWS Aberdeen, SD

September 1, 201617 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 1, 2016, 9:10 PM CDT for 17 counties in South Dakota. It took effect at Sep 2, 2016, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2016, 9:10 PM CDT (02:10 UTC)
In effect from
Sep 2, 2016, 10:00 AM CDT
Expired
Sep 2, 2016, 7:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS73 KABR 020210
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT THU SEP 1 2016

...MORE STRONG WINDS ON THE WAY FOR FRIDAY...

.THE PRESSURE PATTERN ON FRIDAY WILL SUPPORT SUSTAINED WINDS UP TO
30 MPH WITH GUST POTENTIAL TO 45 MPH.

SDZ003>006-009-010-015>017-033>037-045-048-051-021015-
/O.NEW.KABR.WI.Y.0009.160902T1700Z-160903T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...ISABEL...GETTYSBURG...FAULKTON...
MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
KENNEBEC...FORT THOMPSON
910 PM CDT THU SEP 1 2016 /810 PM MDT THU SEP 1 2016/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM CDT
/6 PM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM
CDT /6 PM MDT/ FRIDAY. 

* TIMING...STRONG WINDS DEVELOPING BY NOON CDT.

* WINDS...SOUTH WINDS INCREASING TO 25 TO 35 MPH WITH HIGHER
  GUSTS.

* IMPACTS...DIFFICULT TRAVEL ON EAST-WEST ROADS FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
3 follow-up statements
775 
WWUS73 KABR 020850
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI SEP 2 2016

SDZ003-004-009-015-016-033>035-045-048-022100-
/O.EXT.KABR.WI.Y.0009.160902T1500Z-160903T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
350 AM CDT FRI SEP 2 2016 /250 AM MDT FRI SEP 2 2016/

...WIND ADVISORY NOW IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* TIMING...STRONG WINDS DEVELOPING BY NOON CDT.

* WINDS...SOUTH WINDS INCREASING TO 25 TO 35 MPH WITH HIGHER 
  GUSTS. 

* IMPACTS...DIFFICULT TRAVEL ON EAST-WEST ROADS FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ005-006-010-017-036-037-051-022100-
/O.CON.KABR.WI.Y.0009.160902T1700Z-160903T0000Z/
MCPHERSON-BROWN-EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH...
FAULKTON...HIGHMORE...MILLER...FORT THOMPSON
350 AM CDT FRI SEP 2 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* TIMING...STRONG WINDS DEVELOPING BY NOON CDT.

* WINDS...SOUTH WINDS INCREASING TO 25 TO 35 MPH WITH HIGHER 
  GUSTS. 

* IMPACTS...DIFFICULT TRAVEL ON EAST-WEST ROADS FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
412 
WWUS73 KABR 021951
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT FRI SEP 2 2016

...STRONG WINDS CONTINUE ACROSS THE REGION...

SDZ003-004-009-015-016-033>035-045-048-030000-
/O.CON.KABR.WI.Y.0009.000000T0000Z-160903T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
251 PM CDT FRI SEP 2 2016 /151 PM MDT FRI SEP 2 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG WINDS THROUGH 7 PM CDT.

* WINDS...SOUTH WINDS 25 TO 40 MPH WITH HIGHER GUSTS.

* IMPACTS...DIFFICULT TRAVEL ON EAST-WEST ROADS FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ005-006-010-017-036-037-051-030000-
/O.CON.KABR.WI.Y.0009.000000T0000Z-160903T0000Z/
MCPHERSON-BROWN-EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH...
FAULKTON...HIGHMORE...MILLER...FORT THOMPSON
251 PM CDT FRI SEP 2 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...STRONG WINDS THROUGH 7 PM CDT.

* WINDS...SOUTH WINDS 25 TO 35 MPH WITH HIGHER GUSTS.

* IMPACTS...DIFFICULT TRAVEL ON EAST-WEST ROADS FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PARKIN
522 
WWUS73 KABR 030000
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT FRI SEP 2 2016

SDZ003>006-009-010-015>017-033>037-045-048-051-030100-
/O.EXP.KABR.WI.Y.0009.000000T0000Z-160903T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...ISABEL...GETTYSBURG...FAULKTON...
MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
KENNEBEC...FORT THOMPSON
700 PM CDT FRI SEP 2 2016 /600 PM MDT FRI SEP 2 2016/

...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS ARE DIMINISHING TO BELOW ADVISORY CRITERIA STRENGTH.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 1, 6:22 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 6:22 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
622 PM CDT THU SEP 1 2016

.UPDATE...
Issued at 609 PM CDT THU SEP 1 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 309 PM CDT THU SEP 1 2016

High pressure to the east and lee low development to the west will
allow for low level jet formation overnight with 850mb wind speeds
increasing to around 40kts. As this mixes out, wind speeds should
top out right around advisory criteria. As there are current
headlines for winds to our west will likely delay headlines once
these are clear to avoid any confusion.

We will also see the left exit region of a subtle 50kt jet streak
move across northwestern counties Friday evening, along with a push
of some mid level isentropic ascent. Profiles support elevated
showers, generally above 12kft, so added mention of thunder but most
likely the area impacted will just see virga.

Split flow in the jet continues into Saturday, with no evident waves
at 500mb. An inverted trof at the surface will split the CWA, with
the core of warmest 850mb temperatures moving into the Missouri and
James valleys. A low level jet that develops around the periphery of
this low will provide the focus for elevated convection Sunday
morning for parts of the eastern and northern CWA.

.LONG TERM...(Sunday through Thursday)
Issued at 309 PM CDT THU SEP 1 2016

Upper level southwest flow will be dominant through the extended
period, as the region will be situated between a trough to the west
and high pressure to the east/southeast. Several shortwaves will
ride up the east side of the trough and across the northern plains.

A surface low pressure system will be over the western part of the
state Sunday morning, and will slowly work its way toward the
Missouri River area during the day. The associated frontal boundary
looks to become the focus for thunderstorm development, with MU cape
values approaching 3000 j/kg and 0-6 km shear values in excess of 50
knots over parts of the western CWA. Therefore, may see strong to
severe thunderstorm development Sunday afternoon into Sunday evening
along and west of the river. A couple more low pressure systems will
slide across the region after that, and in association with the
shortwave energy, really cannot pick out a time without at least a
small chance of pops needed.

Sunday and Monday will be the warmest days of the period, with highs
in the upper 70s to mid 80s. Slightly cooler air then moves in, with
highs mainly in the 70s Tuesday through Thursday. After a mild night
with lows in the 60s Sunday night, overnight lows in the 50s will be
common.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 609 PM CDT THU SEP 1 2016

VFR conditions are forecast to prevail across the area through
Friday. Windy south-southeasterly winds will back off some
overnight across the CWA, before increasing again on Friday CWA-
wide into the 20 to 30 knot range with higher gusts.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Sep 1, 3:46 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT THU SEP 1 2016

SDZ003-015-020900-
CORSON-DEWEY-
246 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF GUSTY SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY
VALUES WILL CREATE VERY HIGH FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-020900-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
346 AM CDT THU SEP 1 2016 /246 AM MDT THU SEP 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.